‘CLOSE ENCOUNTER OF THE TICK KIND’: A CASE OF ANAPLASMOSIS MIMICKING SEPTIC SHOCK

Chase Webber, Vanderbilt University SOM, Brentwood, TN

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 1068

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: , , ,

Case Presentation: An 87-year-old man with a history of osteoarthritis with recent knee injection presented with malaise, chills, and fever to 102.2°F for three days. He described an abrupt onset of chills and fever at home with generalized malaise. He took standing tylenol every eight hours for his symptoms, though fevers (as high as 102°F) persisted throughout the day and at night. He reported nonproductive cough and frontal headache, otherwise denied chest pain, dyspnea, neck stiffness, rash, photophobia, sick contacts, or recent travel. Three days prior to onset of fever he had a bupivicaine injection to the left knee for suspected osteoarthritis with associated effusion. He resided in Central Massachusetts and frequently worked outdoors in a garden next to a wooded suburban park. When fevers persisted he sought evaluation in the Emergency Room.
On examination, the patient was febrile (102.2°F), tachycardic (105 bpm) and hypotensive to 88/59 mm Hg with oxygen saturation of 92% on room air. There were bibasilar rhonchi, distant heart sounds, and a III/VI systolic crescendo-decrescendo murmur loudest at the right upper sternal border. Examination of the left knee showed no rash, erythema, effusion, or joint tenderness. Laboratory studies revealed an acute thrombocytopenia with platelet count (89,000 per mm3), leukopenia (2,400 per mm3) and transaminitis (AST 236, ALT 93 U/liter). Urinalysis, chest radiograph, and echocardiogram were negative for infectious source. Blood cultures were obtained and a total of 5 liters of normal saline were administered. Despite empiric treatment with IV vancomycin and zosyn, the patient’s high fevers persisted for the next twelve hours. Immediately after the addition of oral doxycyline, the patient reported improvement in symptoms and fevers resolved. Though serologies for Borrelia burgdorferi were negative, serum PCR testing for Anaplasma returned positive, confirming the diagnosis of anaplasmosis. The patient completed a ten day course of doxycyline and reported complete resolution of symptoms on follow up with his outpatient physician.

Discussion: Although it shares the same vector of transmission as Lyme disease (Ixodes scapularis), anaplasmosis is much rarer and typically presents with nonspecific symptoms such as malaise, headache, and fever. A small subset of cases may be severe, associated with toxic and septic shock-like syndromes. The triad of thrombocytopenia, leukopenia, and transaminitis forms the classic laboratory findings of anaplasmosis, likely the result of diffuse macrophage activation. Qualitative PCR testing for anaplasma confirms the diagnosis, though treatment should not be delayed while awaiting results. Coinfection with Lyme as well as Babesia should be considered and may warrant empiric treatment beyond doxycyline monotherapy. Affected patients may not report or remember direct tick exposure, and onset of symptoms often occurs a week later or more. The diagnosis of anaplasmosis requires a high degree of suspicion on the part of clinicians.

Conclusions: Hospitalists should recognize the clinical and laboratory hallmarks of anaplasmosis. Always consider coinfection when treating tick-borne illness.

To cite this abstract:

Webber, CJ. ‘CLOSE ENCOUNTER OF THE TICK KIND’: A CASE OF ANAPLASMOSIS MIMICKING SEPTIC SHOCK. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 1068. https://www.shmabstracts.com/abstract/close-encounter-of-the-tick-kind-a-case-of-anaplasmosis-mimicking-septic-shock/. Accessed December 11, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.